Indiana, 2008Hail in Indiana, June 4, 2008
June 4, 2008 · NWS IWX · 2 events in 2 counties and zones
An outflow boundary lifted north across northwestern Indiana during the evening hours. This feature interacted with deep layer shear approximately 40 knots, CAPE at or above 1500 j/kg and a unidirectional flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary lifted north across northwestern Indiana during the evening hours. This feature interacted with deep layer shear approximately 40 knots, CAPE at or above 1500 j/kg and a unidirectional flow. A storm in Iroquois county Illinois split and produced a left moving, anticyclonic supercell which produced hail along its track, some as large as tennis balls. The storm rapidly weakened as it got away from the best flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 4, 5:35 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 4, 5:35 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT WED JUN 4 2008
.AVIATION...
INCREASING LOW LEVEL JET AND THETA E ADVECTION OVER TOP OLD QUASI
STATIONARY BOUNDARY FROM CENTRAL INDIANA WEST TO SOUTHERN IA AND
NEBRASKA WILL FOCUS CONVECTIVE DEVELOPMENT THIS EVENING. REGIONAL
RADAR AND SATELLITE TRENDS SHOW CONVECTION INCREASING NORTH OF THIS
BOUNDARY AND EXPECT THIS TO INCREASE AND CONTINUE INTO OVERNIGHT
HOURS. CORFIDI VECTORS AND THICKNESS SCHEMES SUGGEST UPSTREAM
DEVELOPMENT WILL SPREAD EAST THROUGH THE NIGHT. THE QUESTION IS HOW
FAR NORTH BOUNDARY WILL LIFT WHICH WILL DICTATE WHERE TRAINING
THUNDERSTORMS WILL OCCUR THROUGH THE NIGHT. WITH EASTERLY FLOW
ACROSS MICHIGAN FEEL LOW LEVELS MORE STABLE THERE AND DEVELOPING WAA
WILL REMAIN FOCUSED IN OUR AREA MUCH OF THE NIGHT. HAVE INTRODUCED
TSRA TO TAFS GIVEN LATEST TRENDS AND RELIED ON RUC AND REMOTE
SENSING TOOLS FOR REMAINING FORECAST. EXPECTED MIXED LAYER TO SPREAD
NORTH AFTER MID MORNING ON THURSDAY AND ALLOW FOR INCREASING
SOUTHWESTERLY WINDS. ATMOSPHERE WILL BECOME VERY UNSTABLE BUT LIKELY
CAPPED WITH NO STRONG FORCING SO HAVE LEFT TSRA MENTION OUT OF
FORECAST IN THE AFTERNOON.
&&
.SHORT TERM...
OLD STALLED SYNOPTIC FNTL BNDRY ALG IN/MI STATE LINE WILL PUSH NWD
TONIGHT IN RESPONSE TO DEEPENING SFC CYCLONE ACRS THE CNTRL PLAINS
AND ASSOCD STG SW OVR THE WRN US. DOWNSTREAM WAA QUITE INTENSE
UPSTREAM ACRS THE LWR MS VALLEY AND SRN PLAINS AND SEEN CLEARLY IN
12Z RAOBS DOWN TO THE SW OF HERE. MOST PROMINENT TRIGGER IN THE NEAR
TERM CONTS TO BE W/LARGE SCALE OUTFLW BNDRY EXTENDING FM SRN OH BACK
WNW INTO NE KS W/RENEWED CONV DVLPMNT NOTED ALG THE OH RVR SOUTH OF
KILN AND GROWING CLUSTER NR KSTL BUT TRACKING WELL SOUTH OF CWA THIS
AFTN. SW THAT HAD EJECTED OUT OF CO NOW INTO WRN IL BUT DOWNSTREAM
OUTFLW BUBBLE SLOW TO DESTABILIZE AND MORE APPARENT TRIGGER
MECHANISM WOULD BE STALLED FNTL BNDRY LATE THIS AFTN ASSUMING
SUFFICIENT DESTABILIZATION WHICH AT THIS POINT LOOKS PLAUSIBLE BUT
W/OVERALL WEAK LL MASS FLUX INTO THAT BNDRY QUESTION OVERALL EXTENT
OF POTENTIAL DVLPMNT AND HAVE SCALED WAY BACK ON POPS THIS AFTN/EVE.
SRN PLAINS EML SPREADS NWD OVERNIGHT AND WILL EVENTUALLY CAP THINGS
OFF INTO THURSDAY MORNING. PRIMARY QN LIES W/EVENTUAL BUT POTENT
UPSTREAM MCS GENERATION OVR SE NE/SW IA OR NE KS BY EVENING AND HOW
IT EVOLVES/PROGRESSES DOWNSTREAM. MOST 12Z GUIDANCE SUGGESTS PLAINS
MCS WILL TRACK NEWD AND DECAY INTO SRN LWR MI THU MORNING W/LTL ELSE
LIKELY TO DVLP BETWEEN OLD SYNOPTIC BNDRY AND OUTFLW DOWN SOUTH.
WHILE CAN NOT RULE OUT SOMETHING OVERNIGHT IN INCREASING LARGE SCALE
WAA...OVERALL LL MASS FLUX REMAINS MARGINAL AND WILL AGAIN JUST FVR
A LOW CHC POP MENTION GIVEN THE UNCERTAINTY.
RIDGING ALOFT ON THU AND ARRIVAL OF EML WILL PROMOTE A VRY WARM DAY
BUT WILL CONT W/LWR END OF GUIDANCE TEMPS IN CONSIDERATION OF WET
GROUND AND LESS THAN IDEAL MIXING XPCD. THERMAL INVERSION SEEN IN
MODEL BUFFER SNDGS SUGGESTS LTL IN WAY OF THUNDER AND WILL RETAIN
NON-ZERO POP/NO WX GRID MENTION THU/THU NIGHT.
&&
.LONG TERM...
FRIDAY THROUGH WEDNESDAY
OVERALL GOOD AGREEMENT IN THE LONG TERM PERIOD AMONG THE
GFS/ECMWF/NAM/NAEFS/MREF. THE ONLY NOTICEABLE DISAGREEMENT IS WRT
TO THE EJECTION OF A PAC NW TROUGH BY DAY 6-7. THE
NAEFS/OPERATIONAL GFS OPT FOR A FASTER EJECTION OF THE PAC NW
TROUGH WITH SLIGHTLY WEAKER EASTERN CONUS RIDGING.
HOWEVER...PREFER MREF/ECMWF SOLUTION OF DEEPER TROUGH AND STRONGER
RIDGE...SUPPORTING A DRY FORECAST OVER MUCH OF THE REGION SUN AND
BEYOND...UNTIL POSSIBLY NEXT WED WHEN HEIGHT FALLS BEGIN TO
FINALLY PUSH EASTWARD. ALTHOUGH...ENSEMBLE MEMBER SPREAD CERTAINLY
ILLUSTRATES H5 DISCREPANCIES...ESPECIALLY THE NAEFS. TRENDS HAVE
BEEN SUPPORTING A DELAY IN SYSTEM/PRECIP ARRIVAL GIVEN THE
STRENGTH OF RIDGING AND HAVE FOLLOWED THIS TREND.
FRIDAY/SATURDAY...CENTRAL PLAINS TROUGH WILL PUSH INTO THE UPPER
MIDWEST GREAT LAKES NORTH OF STAUNCH RIDGING OVER THE EASTERN CONUS.
MODELS CONTINUE TO TREND THIS WAVE AND AND MAJORITY OF LARGE SCALE
ASCENT WELL NORTH OF THE FA. GIVEN THIS CONCERN AND DEGREE OF
RIDGING/MID LEVEL WARMTH OVER REGION...HAVE SCALED BACK POPS TO
HIGH CHANCE WITH LIKELY FAR NW. LATEST NAM SUPPORTS A WEAKENING
LINE OF CONVECTION PUSHING INTO THE FA BY 00Z SAT...DIMINISHING WITH
TIME AS IT PUSHES EAST. SHEAR AND CAPE PROFILES LOOK TO SUPPORT
ROBUST CONVECTION IN THE WEST AND THINKING SLIGHT RISK FOR SEVERE IS
STILL WARRANTED GIVEN WIND POTENTIAL. WASHED OUT FRONT WILL STALL
OVER THE AREA SAT AND MAY PROVIDE THE FOCUS FOR ADDITIONAL TS
DEVLOPMENT SAT. HAVE RETAINED LOW CHANCE POPS FOR NOW.
SUN THROUGH WEDNESDAY...PERIOD WILL FEATURE MASSIVE RIDGING OVER THE
EASTERN CONUS. WARM AND SLIGHTLY MUGGY CONDITIONS CAN BE EXPECTED
WITH ABOVE NORMAL TEMPS THROUGH THE PERIOD UNDER OPEN GULF FLOW.
HAVE LEFT FORECAST DRY PER ABOVE CONCERNS SAVE WED...WHEN HEIGHT
FALLS LOOK POSSIBLE OVER THE REGION PER ADVANCING UPPER TROUGH. HAVE
ASSIGNED LOW POPS TO THE GRIDS AS CURRENT TIMING MAY BE TOO EARLY
IF STRONGER RIDGING IS REALIZED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...HOLSTEN
LONG TERM...CHAMBERLAIN
AVIATION...LASHLEY
Hazardous weather outlook, Jun 4, 5:48 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 PM EDT WED JUN 4 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
748 PM EDT WED JUN 4 2008 /648 PM CDT WED JUN 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS THROUGH THE NIGHT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
HEAVY RAINFALL WILL ALSO BE POSSIBLE OVERNIGHT. THUNDERSTORMS MAY
BECOME ORIENTED ALONG AN EAST AND WEST LINE FROM NORTHERN
ILLINOIS TO NORTHERN INDIANA. THESE STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 3 INCHES OF RAIN PER HOUR. THIS COULD LEAD TO
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS OVER MAINLY LOWER
MICHIGAN THURSDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
THE FIRST HOT AND HUMID DAY OF THE SEASON IS EXPECTED ON THURSDAY
WITH HIGHS AROUND 90 AND HEAT INDICES INTO THE MID 90S.
FRIDAY AFTERNOON WILL AGAIN BE HOT AND HUMID WITH HEAT INDICES
INTO THE MID 90S FOR SEVERAL HOURS.
SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING INTO FRIDAY
NIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MAIN CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-060000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
748 PM EDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT WITH STRONG WINDS AND HAIL
POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT NO SEVERE
WEATHER IS EXPECTED.
SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY
EVENING. WIND GUSTS TO 50 KNOTS ARE POSSIBLE.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jun 4, 6:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED JUN 04 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 4 NW MONON 40.90N 86.93W
06/04/2008 E0.88 INCH WHITE IN EMERGENCY MNGR
CR 1000N AND 300W
&&
EVENT NUMBER 01367
BJSHail, Pulaski
- When
- June 4, 6:45 PM CST to 7:15 PM CST
- Where
- Pulaski County, 0.87 mi NW of Francesville to 1 mi N of Monterey
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.990, -86.880
Law enforcement officials and spotters report hail as large as tennis balls falling from the storm in the Francesville area. As the storm moved rapidly northeast towards Winamac, hail continued to fall but slowly decreased in size with golf ball size hail reported southwest of Winamac and then quarter size hail being reported in Winamac. One more round of hail slightly larger than golf balls was reported southwest of Monterey before the storm moved into Marshall County.
Hail, Marshall
- When
- June 4, 8:34 PM EST to 8:35 PM EST
- Where
- Marshall County, 2.08 mi NE of Maxinkuckee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -86.350
The supercell that produced a swath of hail across Pulaski County rapidly began to weaken and dropped hail the size of nickels into the Culver area before it rapidly dissipated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100430, 100431.